Virginia, 2003

Hail and Damaging Winds in Virginia, August 27, 2003

August 27, 2003 · NWS AKQ · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 2:53 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 27, 2:53 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE SVR TSTM WATCH
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED AUG 27 2003

CLUSTER OF STORMS IN OH IS THE SOURCE OF THE SVR WX PTNL THIS
EVENING AND OVRNGT.  AREA PROFILERS HV SHOWN LOTS OF DWNSLP FLO
WHILE MSAS HAS SHOWN LLVL DVRGNC OVR THE REGION...WHCH HELPED DSPT
THE EARLIER CNVCTN THAT TRACKED THRU MD...AND SHIFTED THE SVR WX
INTO NJ.  MIDLVL STEERING FLO STILL GNRLY W TO E...BUT GRDLY
TURNING MORE WNW/ESE...ASSOC WTH UPR IMPULSE IN OH VALLEY.  THE GRDL
TURN TO THE ESE MVMT ALRDY SEEN IN RADAR AND SAT PIX...AS THE
CNVCTN EXPANDS.  CURRENT GDNC IN FRLY GUD AGRMT THAT CNVCTN TRACKS
ESE THRU NRN VA AND MD...WTH NRN AREAS OF THE AKQ CWA IN GREATEST
THREAT...ALTHO AREAS FROM N OF FARMVILLE TO RIC MAY SEE ISOLD TSTM.
SVR CNVCTN MKG A RGT TURN SUGG EVEN ORF HAS A CHC OF A TSTM OVRNGT.

SFC BNDRY WHCH ESSENTIALLY IS OLD OUTFLOW BOUNDARY FROM CNVCTN...WL
BE STNRY OVR VA...THEN TEND TO RETURN N THU AFTN THRU FRI AFTN.
SOME ISOLD CNVCTN PSBL ALG LLVL WSHFT THU AFTN OVR CNTRL/ERN VA...
BUT NO DYNMCS OR LLVL JET ASSISTANCE TO ENHNC RAIN CHCS.  H8 TEMPS
ONLY GRDLY FALLING...SO MANY AREAS OF CNTRL/SRN VA AND NE NC WL SEE
TEMPS IN THE LWR/MID 90S AGN...AND HEAT INDICES NEAR 105...ESPCLY
IN URBAN AREAS.

LLVL JET ENERGY PICKS UP ON FRI...AS NEW SFC BNDRY BEGINS TO APPCH...
SO BY LT FRI AFTN AND EVE...CHC TSTMS IN NRN AND CNTRL AREAS...
TRENDING TO SRN VA LTR...BUT NE NC LUKS TO BE TOO FAR FROM LLVL JET
ENERGY AND ORGANIZED LLVL CNVCRGNC FOR RAIN CHCS UNTIL THE BNDRY
SINKS A LTL FRTHR S.  THE S PROGRESS OF THIS BNDRY IS NOT WELL
HNDLS BY THE VARIOUS SOURCES OF GDNC...WTH SOME BRINGING THE FRONT
S OF THE REGION...OTHERS KEEPING IT OVER NRN AREAS.  ATTM...BASED
ON FCST UPR FEATURE POSN AND STRENGTH...ALG WTH CNTR OF SFC HGH SO
FAR W...AM SIDING WTH THE SFC BNDRY STALLING SOMEWHERE ARND OUR
AREA...OR STAYING N...UNTIL PSBLY BEYOND SUNDAY.  NO CHGS TO FCST
BEYOND SATURDAY DUE TO THE UNCERTAINTIES.

.MARINE...PREDOMINANT WINDS AND WAVES/SEAS REMAIN BELOW SCA...BUT
INCRS A BIT AHD OF THE SFC BNDRY DURG THE WEEKEND...WHEN THE BNDRY
LYR FLO INCRS AGN.  CHC DAMAGING WINDS WTH CNVCTN LT THS AFTN
AND OVRNGT.

.AVIATION...PTCHY DENSE FOG PSBL THU MORN IN AREAS THAT SEE RAIN...
ALSO AS LGT SFC WSHFT TO N AND NE OCCURS.  LGT ONSHORE FLO IN MANY
AREAS FRI MORN CUD CONTRIBUTE TO SOME FOG AS WELL.

.PRELIMINARY TEMPS/POPS...
SBY 71 89 70 88 / 30 10 10 30
OXB 74 83 73 80 / 30 10 10 30
WAL 74 85 74 83 / 30 10 10 30
FVX 72 93 70 92 / 10 20 20 30
RIC 74 91 72 90 / 20 20 20 30
PTB 75 93 72 92 / 10 20 20 30
AKQ 74 92 73 91 / 10 20 20 30
PHF 74 89 74 89 / 20 20 20 30
ORF 76 88 77 87 / 10 20 20 30
ECG 75 89 76 88 / 10 10 10 10

.AKQ...
.MD...NONE.
.VA...SEVERE THUNDERSTORM WATCH 902 FOR
VAZ048-049-063-064-072>078-085.
.NC...NONE.

NS
Hazardous weather outlook, Aug 27, 4:30 AM EST, 15 hours 2 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-271600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HEAT ADVISORY ACROSS PORTIONS OF SOUTH CENTRAL...AND SOUTHEAST
VIRGINIA...AND NORTHEASTERN NORTH CAROLINA

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 27, 6:34 PM EST, 58 minutes before
VAZ049-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS MOVING INTO EXTREME NORTHERN LOISA COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOUTHWESTERN ORANGE COUNTY TO NORTH CENTRAL
ORANGE COUNTY...OR FROM 11 MILES NORTH OF EXIT 136 ALONG I 64 TO 10
MILES SOUTH OF CULPEPER...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AROUND 740 PM EDT...VAWTER
CORNER AROUND 750 PM EDT...AND WARES CROSSROADS AROUND 800 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

MALOIT
&&
LAT...LON 3807 7836 3841 7804 3838 7747 3804 7780
Special weather statement, Aug 27, 6:34 PM EST, 58 minutes before
VAZ049-280000-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS MOVING INTO EXTREME NORTHERN LOUISA COUNTY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOUTHWESTERN ORANGE COUNTY TO NORTH CENTRAL
ORANGE COUNTY...OR FROM 11 MILES NORTH OF EXIT 136 ALONG I 64 TO 10
MILES SOUTH OF CULPEPER...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AROUND 740 PM EDT...VAWTER
CORNER AROUND 750 PM EDT...AND WARES CROSSROADS AROUND 800 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

MALOIT
&&
LAT...LON 3807 7836 3841 7804 3838 7747 3804 7780
Special weather statement, Aug 27, 6:49 PM EST, 43 minutes before
VAZ064-074>076-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
749 PM EDT WED AUG 27 2003

...GUSTY WINDS MOVING INTO NORTHERN CAROLINE COUNTY AND THE WESTERN
NORTHERN NECK...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
REGION OF STRONG GUSTY WINDS...WITH WIND GUSTS TO 50 MPH. THESE
WINDS ARE AHEAD OF A LINE OF THUNDERSTORMS THAT ARE ABOUT 20 TO 30
MINUTES BEHIND THIS PUSH OF WIND. THE GUSTY WINDS WILL BE NEAR
COLONIAL BEACH AROUND 800 PM EDT...BOWLING GREEN AROUND 805 PM
EDT...CHAMPLAIN AROUND 815 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE GUSTY WINDS INCLUDE MILFORD...MONTROSS AND WARSAW.

MALOIT
&&
LAT...LON 3821 7765 3833 7718 3869 7689 3832 7648
          3795 7676 3784 7724
Special weather statement, Aug 27, 7:05 PM EST, 27 minutes before
VAZ048-049-280030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS MOVING INTO NORTHWESTEN FLUVANNA AND
SOUTHWESTERN LOUISA COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FROM 5 MILES NORTHEAST OF EXIT 136 ALONG I
64 TO 7 MILES SOUTH OF CHARLOTTESVILLE...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR EXIT 136 ALONG I 64 AROUND 810 PM
EDT...LOUISA AROUND 820 PM EDT...AND  EXIT 143 ALONG I 64 AROUND 830
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MINERAL.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

MALOIT
&&
LAT...LON 3807 7813 3792 7866 3787 7817 3801 7764
Special weather statement, Aug 27, 7:19 PM EST, 13 minutes before
MDZ021-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 PM EDT WED AUG 27 2003

...LINE OF STRONG THUNDERSTORMS MOVING INTO DORCHESTER COUNTY...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING OUT OF SOUTHERN MARYLAND ACROSS THE
CHESAPEAKE BAY...MOVING EAST AT 45 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR CAMBRIDGE AROUND 840 PM EDT AND HURLOCK AROUND
850 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

REILLY
&&
LAT...LON 3880 7636 3820 7682 3809 7614 3869 7567
Special weather statement, Aug 27, 7:22 PM EST, 10 minutes before
VAZ064-072>077-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
822 PM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS MOVING INTO CAROLINE COUNTY AND THE NORTHERN
NECK...

AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS JUST WEST AND NORTH OF THE ROUTE 301 CORRIDOR
IN CAROLINE COUNTY...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MONTROSS AROUND 835 PM EDT...WARSAW
AROUND 850 PM EDT...SAINT STEPHENS CHURCH AROUND 855 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CALLAO...
CHAMPLAIN...KING WILLIAM...MILFORD...ROBLEY AND TAPPAHANNOCK.

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING...AND BRIEF
HEAVY RAIN IS POSSIBLE WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS WILL BE
POSSIBLE.

BROWN
&&
LAT...LON 3853 7666 3822 7699 3809 7751 3764 7704
          3777 7652 3808 7618

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fluvanna

When
August 27, 7:32 PM EST
Where
Fluvanna County, 2 mi N of Troy
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -78.067

Nickel and dime hail at State Route 250 and 631.

Thunderstorm Wind, Louisa

When
August 27, 7:35 PM EST
Where
Louisa County, Trevilians
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -78.250

Several trees down along Louisa Road and Bibbs Store Road.

Thunderstorm Wind, Cumberland

When
August 27, 9:35 PM EST
Where
Cumberland County, Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -78.067

Trees down and blocking Route 60, 2 miles west of Cumberland courthouse. Trees down along Route 45.

Thunderstorm Wind, Amelia

When
August 27, 9:52 PM EST
Where
Amelia County, 5 mi W of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.330, -78.233

Numerous trees down on Route 360, and Route 307 and Route 642.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375367, 5375368, 5374670, 5374073.